Format

Send to

Choose Destination
BMC Neurol. 2018 Dec 28;18(1):222. doi: 10.1186/s12883-018-1233-y.

Myasthenia gravis following human papillomavirus vaccination: a case report.

Author information

1
Department of Neurology, Chosun University School of Medicine, Gwangju, 61453, Republic of Korea.
2
Institute for Molecular Biology and Genetics and Department of Chemistry, Chonbuk National University, Jeonju, 54896, Republic of Korea.
3
Department of Neurology, Chonbuk National University School of Medicine, Jeonju, 54896, Republic of Korea.
4
Department of Neurology & Research Institute of Clinical Medicine of Chonbuk National University - Biomedical Research Institute of Chonbuk National University Hospital, 20 Geonji-ro, Deokjin-gu, Jeonju-si, Jeonbuk-do, 54907, South Korea.
5
Department of Neurology, Chonbuk National University School of Medicine, Jeonju, 54896, Republic of Korea. hgkang@jbnu.ac.kr.
6
Department of Neurology & Research Institute of Clinical Medicine of Chonbuk National University - Biomedical Research Institute of Chonbuk National University Hospital, 20 Geonji-ro, Deokjin-gu, Jeonju-si, Jeonbuk-do, 54907, South Korea. hgkang@jbnu.ac.kr.

Abstract

BACKGROUND:

Myasthenia gravis (MG), an autoimmune neuromuscular disorder, occurs owing to autoantibodies against acetylcholine receptors. MG symptoms can be triggered by various vaccines. Many studies have evaluated the safety and adverse events of the human papillomavirus (HPV) vaccine. Here, we present a life-threatening case of ocular and bulbar MG symptoms after HPV vaccination and a brief literature review.

CASE PRESENTATION:

A 23-year-old woman presented with binocular diplopia, ptosis, dysarthria, and dysphagia, which occurred on the 3rd day after the second HPV vaccine administration. She was diagnosed with MG based on history, clinical features, and test results. Her symptoms deteriorated on the 3rd day after admission, and she was transferred to the intensive care unit with mechanical ventilation. On the 7th day after admission, due to discomfort in the right chest, pulmonary embolism was suspected. A tracheostomy was performed on the 14th day of mechanical ventilation. In the 4th week, the tracheostomy tube was removed; all symptoms had completely resolved at discharge. She was followed up for 5 months without recurrence or further treatment.

CONCLUSION:

HPV vaccination may cause MG owing to unexpected abnormal autoimmune responses. Additional studies are needed to clarify the possible causal relationship between the HPV vaccine and neurological complications and to evaluate the safety of the vaccine.

KEYWORDS:

Adverse event; Human papillomavirus vaccine; Myasthenia gravis; Myasthenia gravis crisis; Vaccination

PMID:
30593270
PMCID:
PMC6309058
DOI:
10.1186/s12883-018-1233-y
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center